Alabama, 2009Strong Wind in Alabama, December 2, 2009
December 2, 2009 · NWS HUN · 4 events in 4 counties and zones
Southerly flow increased ahead of a low pressure system moving through the lower Mississippi Valley. Strong and gusty winds blew several trees down in northeastern Alabama during the morning hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southerly flow increased ahead of a low pressure system moving through the lower Mississippi Valley. Strong and gusty winds blew several trees down in northeastern Alabama during the morning hours. One or more gravity waves northeast of the low track are suspected to be the cause.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 1, 11:43 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Dec 1, 11:43 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1143 PM CST TUE DEC 1 2009
.UPDATE...
06Z AVIATION FORECAST.
&&
.AVIATION...
RAIN CONTINUED TO OVERSPREAD THE REGION FROM THE SOUTH...AS LOW
PRESSURE ALONG THE GULF COAST INTENSIFIES AND MOVES TO THE NE. THE
SURFACE LOW SHOULD MOVE ACROSS MIDDLE TENNESSEE WED AFTERNOON. WINDS
EAST OF THIS SYSTEM...ESPECIALLY FOR LOCATIONS EAST OF I-65 WILL
RANGE FROM 15-25 KTS WITH HIGHER GUSTS. HAVE NOTED WIND SHEAR FOR
THE KHSV AIRPORT DURING THE OVERNIGHT...WITH HIGHER WINDS ALOFT
MOVING OVER THE TERMINAL. OTHERWISE...VFR CONDITIONS EARLY WILL GIVE
WAY TO MVFR...WITH SOME IFR REDUCTIONS LIKELY FROM MIST/FOG AND LOW
CEILINGS. THE RAIN SHOULD TAPER OFF WED EVENING...WITH MVFR
CONDITIONS CONTINUING.
&&
.DISCUSSION... /ISSUED 958 PM CST TUE DEC 1 2009/
CLOUDS FROM A STORM COMPLEX DEVELOPING OVER THE SOUTHERN PLAINS AND
GULF COAST COVER ACROSS MUCH OF THE SOUTHEAST CONUS. THE 500MB
REFLECTION OF THIS SYSTEM OVER WEST TEXAS...HAD SEVERAL UPPER
DISTURBANCES EAST OF IT. THE MAIN SURFACE LOW WAS FORMING SOUTH OF
LOUISIANA. CONVECTION WAS ASSOCIATED WITH A SPEED MAX EXITING THE
TEXAS COAST...AS WELL AS SOUTH OF THE SURFACE LOW.
THE RAIN SHIELD ASSOCIATED WITH THIS SYSTEM WAS SOUTH OF A JACKSON
MS TO THE TENNESSEE RIVER SOUTH OF HUNTSVILLE TO NE GEORGIA. FT
PAYNE AND ALBERTVILLE HAVE REPORTED RAIN WITHIN THE LAST HOUR.
TIMING FROM THE DAYSHIFT ON THE NORTHERN PROGRESS THIS RAIN LOOKS
RATHER GOOD. WILL LEAVE THE GRIDS AS IS...WITH PARTS OF MIDDLE
TENNESSEE STAYING DRY TILL AFTER MIDNIGHT.
WINDS ARE ANOTHER ITEM ASSOCIATED WITH THIS SYSTEM AS THE SURFACE
LOW DEEPENS SOUTH OF THE MISSISSIPPI DELTA. PRIMARILY EAST OF THE
I-65 CORRIDOR...E-SE WINDS HAVE INCREASED TO THE 10-20 MPH RANGE...
WITH 15-25 MPH AND HIGHER GUSTS IN THE MOUNTAINS. THESE WINDS SHOULD
INCREASE FURTHER TONIGHT OVER THESE AREA...NEARING THE WIND ADVISORY
RANGE AFTER MIDNIGHT AND CONTINUING INTO WED MORNING. THEREFORE WILL
KEEP THE WIND ADVISORY GOING FOR THOSE AREAS EAST OF I-65...AND
CANCEL IT FOR NW ALABAMA.
ALL OTHER PARAMETERS FROM THE DAY SHIFT LOOK FINE AT THIS TIME.
UPDATED FORECAST PRODUCTS/GRIDS FOR THE REST OF THIS EVENING AND
OVERNIGHT HAVE BEEN COMPLETED AND SHIPPED.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING ZONES:
CULLMAN...DEKALB...JACKSON...MADISON...MARSHALL...MORGAN.
TN...WIND ADVISORY UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
RSBHazardous weather outlook, Dec 1, 8:50 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
850 PM CST TUE DEC 1 2009
ALZ001>010-016-TNZ076-096-097-021130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
850 PM CST TUE DEC 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
GUSTY EAST TO SOUTHEAST WINDS WILL DEVELOP OVERNIGHT AS A STRONG
STORM SYSTEM MOVES ACROSS THE LOWER MISSISSIPPI VALLEY. WIND GUSTS
OF 30 TO 35 MPH ARE LIKELY...PEAKING AROUND 40 MPH AT THE HIGHER
ELEVATIONS OF NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. ALONG
WITH THE WIND...MODERATE TO OCCASIONAL HEAVY SHOWERS WILL OCCUR
TOWARD MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
GUSTY SOUTHEAST WINDS WILL PERSIST THROUGH MUCH OF WEDNESDAY
MORNING. PEAK WIND GUSTS OF 30 TO 35 MPH WILL BE COMMON...WITH THE
HIGHER ELEVATIONS EXPERIENCING GUSTS TO 40 MPH AT TIMES.
MODERATE TO HEAVY SHOWER ACTIVITY SHOULD DIMINISH THROUGH THE
MORNING HOURS. AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT AS
WELL.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
AK/RSB
Strong Wind, Dekalb
- When
- December 2, 2:00 AM CST to 7:00 AM CST
- Where
- Dekalb forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
A few small trees were blown down across the county as gusts between 40 and 50 mph at times. Locations affected most included: Valley Head and Mentone.
Strong Wind, Jackson
- When
- December 2, 2:00 AM CST to 7:30 AM CST
- Where
- Jackson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
A tree was blown down on Highway 117 south of Stevenson. Estimated wind gusts were between 40 and 50 mph at times.
Strong Wind, Madison
- When
- December 2, 3:00 AM CST to 6:30 AM CST
- Where
- Madison forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Power lines were knocked down on Bailey Cove road near Grissham High School.
Strong Wind, Marshall
- When
- December 2, 3:30 AM CST to 5:10 AM CST
- Where
- Marshall forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
A tree was blown down west of Boaz, as winds gusted between 40 and 50 mph at times. One location affected was on Niles road.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, December 2, 20092 injured · $3.0 million · EF2 · 10 events
- Heavy Snow in New Mexico, December 2 to 4, 20091 death · 6 events
- Tornadoes and Flood in Georgia, December 2, 2009$332,000 · EF0 · 13 events
- High Wind and Strong Wind in Tennessee, December 2, 2009$152,000 · 70 kt wind · 13 events
- Flash Flooding and Damaging Wind in Georgia, December 2, 2009$50,000 · 50 kt wind · 3 events
- Flash Flooding and Coastal Flood in South Carolina, December 2, 2009$16,000 · 52 kt wind · 19 events
- Flash Flooding and Flooding in South Carolina, December 2 to 3, 2009$21,000 · 50 kt wind · 11 events
- High Wind in Virginia, December 2 to 3, 2009$20,000 · 50 kt wind · 6 events
- Strong Wind in West Virginia, December 2 to 3, 2009$13,000 · 3 events
- Flooding and Damaging Winds in Florida, December 2, 2009$2,000 · 50 kt wind · 6 events
- Flash Flooding in North Carolina, December 2 to 3, 20096 events
- Heavy Rain in North Carolina, December 2, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206948, 206950, 206949, 206947.